Wisconsin, 2020Damaging Winds in Wisconsin, June 20, 2020
June 20, 2020 · NWS MKX · 4 events in 2 counties and zones
A trough of low pressure and unstable conditions resulted in clusters of thunderstorms across southern WI. A couple of storms produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough of low pressure and unstable conditions resulted in clusters of thunderstorms across southern WI. A couple of storms produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 20, 7:54 AM CST, 3 hours 6 minutes earlier.
Area forecast discussion, Jun 20, 7:54 AM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
854 AM CDT Sat Jun 20 2020
.UPDATE...
Bit of a lull in activity at this time, but shower and
thunderstorm coverage should increase again late this morning into
this afternoon, as moisture continues to stream north into the
area, and a mid level shortwave approaches from the west. Overall
expectations have not changed, with an isolated strong storm or
two still possible. Most storms will just bring periods of
moderate to heavy rain, though, given very high PWATs on the order
of 1.7-1.8 inches, which are near record levels for this time of
year.
&&
.MARINE...
Light to moderate southerly winds are expected today as low
pressure lifts from southwestern Wisconsin today into southern
Ontario by tomorrow morning. Southerly flow will continue
tomorrow, before switching to a westerly direction for much of the
coming workweek.
&&
.PREV DISCUSSION... (Issued 557 AM CDT Sat Jun 20 2020)
AVIATION(12Z TAFS)...VFR conditions will prevail for southern WI through
most of the period. However progs are suggesting some MVFR ceilings/vsbys
will are possible with any shra/tsra and also evolving closer to the
boundary into the west and northern cwa today. Will have rounds of
showers and thunderstorms affecting srn WI today into this evening
as mid level waves ride northeast along and ahead of a lower level
surface boundary. Activity could get underway early on this morning
in parts of the western forecast area with an expansion eastward into
the afternoon/evening hours. Some stronger storms are possible this
afternoon and early this evening.
PC
PREV DISCUSSION... (Issued 245 AM CDT SAT JUN 20 2020)
SHORT TERM...
TODAY AND TONIGHT - Confidence...Medium.
Warm, moist and moderately unstable airmass will be in place into
this evening. Mid level flow will be southwest this period with two
separate windows of energy coming through. A couple of weaker vort
maxes swing through today with the primary wave arriving this
evening. Weak surface low lifts north through the state with
trailing trough into southern WI. Overall, CAMS not showing
appreciable organization to the activity that essentially is hit or
miss all day into the evening. Mid level lapse rates are weak with 0-
6km shear not ideal. So, some wind/hail potential this
afternoon/early evening though expecting this activity to by and
large remain below severe thresholds. Will continue the idea of
gradually expanding the higher pops into the eastern cwa this
afternoon/evening with higher pops earlier in the west. Went with a
lowering pop trend overnight as surface forcing wanes/diurnal
instability lowers and influence of the second wave lifts northeast
of the area.
SUNDAY THROUGH MONDAY - Confidence...Medium.
A break from the showers is anticipated for most of Sunday into
Sunday evening as short-wave ridging moves through the region.
Sunshine should return, resulting in a nice final day of the
weekend, with temperatures peaking in the low to mid 80s. The dry
weather looks to be short-lived as the frontal boundary that sagged
to the south of WI by early Sunday will begin moving back to the
north Sunday night and Monday. The increasing low level southerly
winds will be in response to strengthening low pressure in southern
Canada, with a southerly extension into the northern Plains and
Upper Midwest. Precipitable water returns to 1-1.5" by Monday
morning ahead of several mid-level short wave trofs moving through
WI Monday into Monday night. Will continue to carry likely and
categorical pops for this period but there is one concern that may
limit the showers and storms over the area. A secondary stronger
short wave trof wl be moving across the central MS Valley region on
Monday, which may limit some moisture return into the upper Midwest.
Never the less, thinking enough moisture and synoptic lift will be
farther north to bring at least scattered convection back to the
area later Monday.
Elevated instability should return to the 500-1500 j range with bulk
shear of 30-40 kts. A few stronger storms will be possible with the
initial moisture and warm air surge early Monday, with a better
chance for more organized convection in the afternoon and evening as
surface cold front moves through. Agree with Marginal Risk
assessment at this point, and could be elevated to Slight in later
periods. Can not rule out some slow-moving storms producing heavy
rainfall at this point as Corfidi Vectors less than 10 kts much of
this period.
LONG TERM...
MONDAY NIGHT THROUGH FRIDAY - Forecast Confidence...Medium.
Extended guidance in reasonable agreement on persistent, slow-moving
long wave trof over the Great lakes into southern Canada for much of
this period. The latest GFS shows a more aggressive mid-level low
pressure system digging south into Upper Michigan on Wednesday while
other guidance keeps the low pressure center farther north in
Canada. Thinking GFS an outlier at this point, but as short wave
trofs continue to rotate around the Canadian low pressure, along
with daytime instability, showers and a few storms will threaten
southern WI most daytime periods from Tuesday through Friday.
Persistent west to northwest winds will pull cooler air across the
western Great Lakes during this period but likely not as cool as
latest GFS deterministic guidance is showing. Comfortable
temperatures are expected most days with highs in the 70s with a
daytime lake breeze cooling shore areas a bit. Lake Michigan
continues to warm off the southeast WI coast, with the surface water
temp now in the low 60s. However a strong upwelling offshore wind
event would cool the water significantly, mostly likely back into
the low 50s. Fortunately, no events lie on the horizon.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&
Update...Boxell
Today/Tonight and Aviation/Marine...Boxell
Sunday THROUGH Friday...99
Hazardous weather outlook, Jun 20, 2:26 AM CST, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
326 AM CDT Sat Jun 20 2020
WIZ046-047-051-052-056>060-062>072-210830-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
326 AM CDT Sat Jun 20 2020
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Today and Tonight
Scattered thunderstorms will develop across the area later this
morning, and continue to affect southern Wisconsin into this
evening. The thunderstorms will be most numerous later this
afternoon and evening. Cloud to ground lightning will accompany
any thunderstorms. An isolated strong to severe thunderstorm may
produce wind gusts to 60 mph and a few hail stones to 1 inch.
Brief heavy rainfall will also accompany the thunderstorms, but
flooding rainfall is not expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Thunderstorms chances return later Sunday night and Monday. A few
strong to severe thunderstorms will be possible, mainly Monday
afternoon and evening.
Small chances for thunderstorms continue mainly during the daytime
from Tuesday through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening, and
again on Monday.
LMZ643>646-210830-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
326 AM CDT Sat Jun 20 2020
This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.
.DAY ONE...Today and Tonight
Scattered thunderstorms are expected to develop, mainly this
afternoon and tonight. Cloud to ground lightning will accompany
the thunderstorms. An isolated strong to severe storm may produce
wind gusts to 50 knots and 1 inch hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Thunderstorms chances return later Sunday night and Monday. A few
strong to severe thunderstorms will be possible, mainly Monday
afternoon and evening.
Small chances for thunderstorms continue mainly during the daytime
from Tuesday through Friday.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-210830-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
326 AM CDT Sat Jun 20 2020
This Hazardous Weather Outlook is for the open waters of Lake
Michigan.
.DAY ONE...Today and Tonight
Scattered thunderstorms are expected to develop, mainly this
into this evening. Cloud to ground lightning will accompany any
thunderstorms. An isolated strong to severe thunderstorm may
produce wind gusts to 50 knots and 1 inch hail, mainly over the
southern Open Waters.
There is a chance that dense fog may develop over portions of the
Open Waters later tonight into Sunday.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Thunderstorms chances return later Sunday night and Monday. A few
strong to severe thunderstorms will be possible, mainly Monday
afternoon and evening.
Small chances for thunderstorms continue mainly during the daytime
from Tuesday through Friday.
www.weather.gov/mkx
MBK
In the hours before
Special weather statement, Jun 20, 10:30 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1130 AM CDT Sat Jun 20 2020
WIZ065-066-070>072-201715-
Walworth-Waukesha-Milwaukee-Racine-Kenosha-
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MILWAUKEE...
EAST CENTRAL WALWORTH...RACINE...SOUTHEASTERN WAUKESHA AND
NORTHWESTERN KENOSHA COUNTIES...
At 1127 AM CDT, strong thunderstorms were clustered over
northwestern Kenosha to east central Walworth counties, moving
northeast at 25 mph.
Winds of 30 to 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Milwaukee, Racine, West Allis, New Berlin, Brookfield, Greenfield,
Oak Creek, Mount Pleasant, Muskego, South Milwaukee, Cudahy,
Greendale, Hales Corners, Sturtevant, Elm Grove, Union Grove, Paddock
Lake, Wind Lake, Camp Lake and Rochester.
LAT...LON 4276 8777 4272 8777 4254 8815 4269 8842
4305 8811 4291 8784 4288 8785 4285 8782
4285 8783 4284 8781 4278 8775
TIME...MOT...LOC 1627Z 225DEG 22KT 4265 8808
WAGNERThunderstorm Wind, Milwaukee
- When
- June 20, 11:00 AM CST
- Where
- Milwaukee County, 1.47 mi NNW of Franklin Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 42.890, -88.010
Numerous branches and trees down in the area.
Thunderstorm Wind, Milwaukee
- When
- June 20, 11:12 AM CST
- Where
- Milwaukee County, 0.86 mi NW of (Mke)mitchell Apt Mi
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 42.960, -87.910
Numerous reports of branches and trees down in the area.
Thunderstorm Wind, Milwaukee
- When
- June 20, 11:15 AM CST
- Where
- Milwaukee County, 1.22 mi SW of Milwaukee South Shore Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 42.990, -87.900
Several large tree limbs knocked down in the Bay View neighborhood.
Thunderstorm Wind, Fond du Lac
- When
- June 20, 3:49 PM CST
- Where
- Fond du Lac County, 2 mi W of Rogersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 43.750, -88.670
Multiple reports of branches and trees down in the Township of Springvale.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, June 20 to 21, 2020$550,000 · 1.75 in hail · 4 events
- Hail in Kansas, June 20, 2020$550,000 · 3 in hail · 1 event
- Hail and Damaging Winds in South Dakota, June 20, 2020$198,000 · 2.75 in hail · 21 events
- Hail and Damaging Winds in Illinois, June 20, 20201 injured · $130,000 · 52 kt wind · 6 events
- Damaging Wind in Illinois, June 20, 2020$40,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in Kansas, June 20, 20202 in hail · 22 events
- Hail and Heavy Rain in North Dakota, June 20, 20201.25 in hail · 14 events
- Hail and Damaging Wind in Texas, June 20, 20203 in hail · 14 events
- Tornado and Hail in Nebraska, June 20 to 21, 2020EF0 · 13 events
- Tornado and Hail in South Dakota, June 20, 2020EF0 · 11 events
- Dense Fog in Virginia, June 20, 20209 events
- Damaging Winds in New Jersey, June 20, 202050 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899250, 899251, 899252, 899254.